Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 4, NWS Great Falls, MT

January 22, 2011

NWS Great Falls, MT issued this winter storm warning at Jan 22, 2011, 9:40 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2011, 9:40 AM MST (16:40 UTC)
Expired
Jan 22, 2011, 2:12 PM MST
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WWUS45 KTFX 221640
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 AM MST SAT JAN 22 2011

MTZ011-047-222200-
/O.NEW.KTFX.WS.W.0004.110122T1640Z-110122T2200Z/
/O.EXB.KTFX.WW.Y.0013.000000T0000Z-110122T2200Z/
HILL-BLAINE-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK
940 AM MST SAT JAN 22 2011

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 4000 FEET...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON FOR ELEVATIONS BELOW 4000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET FOR HEAVY SNOW AND
BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON.
A WINTER WEATHER ADVISORY FOR ELEVATIONS BELOW 4000 FEET HAS ALSO
BEEN ISSUED. THIS WINTER WEATHER ADVISORY FOR ELEVATIONS BELOW
4000 FEET FOR SNOW AND BLOWING SNOW IS IN EFFECT UNTIL 3 PM MST
THIS AFTERNOON.

* TIMING AND MAIN IMPACT: SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH
  THE EARLY AFTERNOON.

* SNOW ACCUMULATIONS: ADDITIONAL ACCUMULATIONS OF 2 TO 6 INCHES
  ARE EXPECTED IN THE HIGHER ELEVATIONS WITH AN ADDITIONAL 2 INCHES
  POSSIBLE ACROSS THE PLAINS. SNOW FALL AMOUNTS WILL BE HEAVIEST ALONG
  THE NORTH SLOPES OF THE BEARS PAW MOUNTAINS.

* WINDS AND VISIBILITY: GUSTY NORTHWEST WINDS OF 20 TO 30 MPH
  WILL CAUSE AREAS OF BLOWING SNOW WITH VISIBILITIES REDUCED 
  BELOW ONE HALF MILE AT TIMES. 

* OTHER IMPACTS: ICE AND SNOW ON ROADWAYS WILL MAKE DRIVING
  TREACHEROUS. 

* LOCATIONS AFFECTED INCLUDE: THE NORTH SLOPES OF THE BEARS PAW MOUNTAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ050-051-222200-
/O.NEW.KTFX.WS.W.0004.110122T1640Z-110122T2200Z/
/O.EXT.KTFX.WW.Y.0013.000000T0000Z-110122T2200Z/
JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...STANFORD...JUDITH GAP...
LEWISTOWN...LEWISTOWN DIVIDE
940 AM MST SAT JAN 22 2011

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 4000 FEET...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON FOR ELEVATIONS BELOW 4000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET FOR HEAVY SNOW AND 
BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. THE
WINTER WEATHER ADVISORY FOR ELEVATIONS BELOW 4000 FEET IS NOW IN
EFFECT UNTIL 3 PM MST THIS AFTERNOON.

* TIMING AND MAIN IMPACT: SNOW...HEAVY AT TIMES...WILL CONTINUE
  TO FALL ACROSS JUDITH BASIN AND FERGUS COUNTIES THROUGH THE
  EARLY AFTERNOON.

* SNOW ACCUMULATIONS: ADDITIONAL ACCUMULATIONS OF 2 TO 6 INCHES
  ARE EXPECTED OVER THE HIGHER TERRAIN WITH AN ADDITIONAL 2 INCHES
  OVER THE PLAINS. THE HEAVIEST SNOWFALL WILL OCCUR ALONG THE
  NORTH SLOPES OF THE LITTLE BELT AND SNOWY MOUNTAINS.

* WINDS AND VISIBILITY: GUSTY NORTHWEST WINDS OF 20 TO 30 MPH
  WILL CAUSE AREAS OF BLOWING SNOW WITH VISIBILITIES REDUCED 
  BELOW ONE HALF MILE AT TIMES. 

* OTHER IMPACTS: ICE AND SNOW ON ROADWAYS WILL MAKE DRIVING
  TREACHEROUS. 

* LOCATIONS AFFECTED INCLUDE: JUDITH GAP...LEWISTOWN...
  LEWISTOWN DIVIDE...STANFORD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ013-222200-
/O.EXB.KTFX.WW.Y.0013.000000T0000Z-110122T2200Z/
CHOUTEAU-
INCLUDING THE FOLLOWING LOCATIONS...BIG SANDY
940 AM MST SAT JAN 22 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR ELEVATIONS BELOW 4000 FEET FOR SNOW...
AND BLOWING SNOW... WHICH IS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON.

* TIMING AND MAIN IMPACT: SNOW...LOCALLY HEAVY...WILL CONTINUE TO
  FALL ACROSS EASTERN CHOUTEAU COUNTY THROUGH THE EARLY AFTERNOON.

* SNOW ACCUMULATIONS: ADDITIONAL ACCUMULATIONS OF 2 INCHES ACROSS
  THE PLAINS ARE EXPECTED WITH SOME LOCATIONS RECEIVING LOCALLY
  HIGHER AMOUNTS. 

* WINDS AND VISIBILITY: GUSTY NORTHWEST WINDS OF 20 TO 30 MPH
  WILL CAUSE AREAS OF BLOWING SNOW WITH VISIBILITIES REDUCED 
  BELOW ONE HALF MILE AT TIMES. 

* OTHER IMPACTS: ICE AND SNOW ON ROADWAYS WILL MAKE DRIVING
  TREACHEROUS. 

* LOCATIONS AFFECTED INCLUDE: BIG SANDY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
989 
WWUS45 KTFX 222112
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
212 PM MST SAT JAN 22 2011


MTZ011-047-050-051-222215-
/O.CAN.KTFX.WS.W.0004.000000T0000Z-110122T2200Z/
/O.CAN.KTFX.WW.Y.0013.000000T0000Z-110122T2200Z/
HILL-BLAINE-JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK...STANFORD...
JUDITH GAP...LEWISTOWN...LEWISTOWN DIVIDE
212 PM MST SAT JAN 22 2011

...WINTER STORM WARNING IS CANCELLED...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. THE WINTER WEATHER ADVISORY HAS BEEN
CANCELLED. 

SNOWFALL HAS TAPERED OFF AND MOVED INTO SOUTH CENTRAL MONTANA. ADDITIONAL
SIGNIFICANT SNOWFALL IS NOT EXPECTED TO OCCUR.

$$

MTZ013-222215-
/O.CAN.KTFX.WW.Y.0013.000000T0000Z-110122T2200Z/
CHOUTEAU-
INCLUDING THE FOLLOWING LOCATIONS...BIG SANDY
212 PM MST SAT JAN 22 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

SNOWFALL HAS TAPERED OFF AND MOVED INTO SOUTH CENTRAL MONTANA. ADDITIONAL
SIGNIFICANT SNOWFALL IS NOT EXPECTED TO OCCUR.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 4:50 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 22, 4:50 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 AM MST SAT JAN 22 2011

UPDATED AVIATION SECTION

.DISCUSSION...

TODAY THROUGH MONDAY...A PACIFIC STORM SYSTEM MOVED THROUGH THE
FORECAST AREA OVERNIGHT BRINGING STRONG GUSTY WINDS ALONG WITH
AREAS OF LIGHT RAIN...SNOW AND FREEZING RAIN. WRAP AROUND
PRECIPITATION FROM THIS SYSTEM WILL PERSIST THROUGH THE MORNING
HOURS...ESPECIALLY OVER MY EASTERN ZONES. OVERNIGHT TEMPERATURES
REMAINED WELL ABOVE PREVIOUS FORECAST VALUES SO THERE HAS NOT BEEN
MUCH SNOW ACCUMULATION REPORTED IN THE LOWER LEVELS. ALSO...THE
SYSTEM IS MOVING THROUGH THE AREA QUITE A BIT FASTER THAN MODELS
INDICATED.  AS A RESULT...HAVE OPTED TO CANCEL ALL WINTER WEATHER
HIGHLIGHTS SINCE IT APPEARS THAT ADDITIONAL SNOW ACCUMULATIONS
WILL FALL SHORT OF ADVISORY CRITERIA. AS THE SYSTEM MOVES OFF TO
THE EAST PRECIPITATION AND WINDS WILL DIMINISH BY AFTERNOON WITH
SKIES CLEARING FROM WEST TO EAST ACROSS THE FORECAST AREA.
SHORTWAVE RIDGING BUILDS OVER WESTERN AND CENTRAL MONTANA THIS
EVENING BUT ANOTHER SHORTWAVE SLIDES ACROSS MY NORTHWESTERN ZONES
AFTER MIDNIGHT BRINGING RAPIDLY INCREASING MID LEVEL CLOUDS AND A
TIGHTENING PRESSURE GRADIENT ALONG THE ROCKY MOUNTAIN FRONT.
PATTERN APPEARS FAVORABLE FOR A SHOT OF HIGH WINDS LATE TONIGHT
THROUGH SUNDAY MORNING SO HAVE ISSUED A HIGH WIND WATCH. REMAINDER
OF THE SHORT TERM PERIOD APPEARS RELATIVELY QUIET WITH CONTINUING
BREEZY WESTERLY WINDS WITH TEMPERATURES REMAINING NEAR OR ABOVE
SEASONAL AVERAGES. THE PERSISTENT NORTHWEST FLOW ALOFT WILL BRING
A MIX OF SUN AND CLOUDS WITH SCATTERED...MAINLY MOUNTAIN...SHOWERS
AT TIMES. MPJ

MONDAY NIGHT THROUGH SATURDAY...EXPECT SCATTERED RAIN/SNOW
SHOWERS TO AFFECT THE REGION MONDAY NIGHT THROUGH TUESDAY...AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTHWARD THROUGH THE REGION. AS THE
DISTURBANCE EXITS THE REGION ON TUESDAY EVENING...AN UPPER LEVEL
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION FOR WEDNESDAY
AND THURSDAY. EXPECT DRY CONDITIONS...WITH MUCH ABOVE NORMAL
TEMPERATURES OVER THE REGION. AFTERNOON HIGHS WILL GENERALLY BE IN
THE UPPER 40S TO NEAR 50 DEGREES ACROSS THE REGION. FOR FRIDAY THE
ECMWF/GFS CONTINUE TO DIFFER IN HOW FAST AND HOW FAR WEST A
CANADIAN COLD WILL MOVE THROUGH THE REGION. THE ECMWF BRINGS THE
COLD FRONT ALL THE WAY WEST TO THE ROCKY MOUNTAIN FRONT...WHILE
THE GFS KEEPS THE COLD FRONT MAINLY EAST OF A LINE FROM HAVRE TO
LEWISTOWN. EITHER WAY...TEMPERATURES SHOULD COOL BACK DOWN TO
NORMAL FOR FRIDAY AND INTO SATURDAY...AS THE CHANCES FOR PRECIP
INCREASE A BIT...ESPECIALLY OVER THE MOUNTAINS. BRUSDA

&&

.AVIATION...
UPDATED 1150Z.
DISTURBANCE ALOFT CONTINUES TO MOVE ACROSS EASTERN MONTANA THIS
MORNING. AREAS OF LOW CLOUDS AND SNOW WILL AFFECT KHVR AND KLWT
THROUGH 15Z WITH CONDITIONS IMPROVING THEREAFTER. SURFACE WINDS WILL
ALSO REMAIN GUSTY THROUGH 15Z. VFR CONDITIONS PREVAIL WITH MVFR/IFR
CONDITIONS AT KLWT AND KHVR DUE TO LOW CEILINGS AND SNOW. CONDITIONS
BECOMING VFR AT KLWT AND KHVR BY 18Z. MOUNTAINS OBSCURED THROUGH 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  29  41  23 /  30   0  10  20
CTB  38  27  39  17 /  20   0  10  20
HLN  39  21  38  21 /  30  10  10  20
BZN  38  16  36  20 /  40  10  20  20
WEY  26   6  24  10 /  60  30  30  50
DLN  34  19  34  22 /  20  10  10  10
HVR  37  21  35  10 /  60  10  20  10
LWT  35  21  36  18 /  70  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...MPJ
LONG TERM...BRUSDA
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 22, 9:21 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 AM MST SAT JAN 22 2011

MTZ009-048-231630-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
921 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
STARTING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
UNTIL NOON ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-047-050-051-231630-
HILL-BLAINE-JUDITH BASIN-FERGUS-
921 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT ABOVE 4000 FEET THROUGH 3 PM
MST.
A WINTER WEATHER ADVISORY IS IN EFFECT BELOW 4000 FEET THROUGH 3
PM MST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010-012>015-044>046-049-052>055-231630-
BEAVERHEAD-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
921 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 22, 5:08 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             LEWISTOWN               47.06N 109.43W
01/22/2011  E3.0 INCH        FERGUS             MT   LAW ENFORCEMENT

            ESTIMATED 3 INCHES OF NEW SNOW THIS MORNING.

&&

BRUSDA
Local storm report, Jan 22, 8:20 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0931 PM     NON-TSTM WND GST 6 E MARYSVILLE          46.73N 112.16W
01/21/2011  M52 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            LOCATION IS SILVER CITY

&&

EMANUEL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:44 PM MSTFreezing Rain AdvisoryTFX5 hr
Jan 22, 3:18 AM MSTHigh Wind WatchTFX11 hr
Jan 22, 5:15 AM MSTWinter Weather AdvisoryTFX9 hr
Jan 22, 2:20 PM MSTHigh Wind WarningTFX24 hr

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.